SHARE THIS POST:
Updated: May 5, 2023
Fentanyl and Horse Tranquilizer: The Rise of Tranq Dope
The DEA recently warned about the growing use of “tranq dope,” a new street drug made from fentanyl and xylazine. Fentanyl is a powerful synthetic opioid used medically for pain relief but also commonly used illicitly for its intense euphoric effects, and it is sold on the street. Humans sometimes abuse Xylazine, a horse tranquilizer for its sedative and hallucinogenic properties. The two drugs are now commonly sold on the street, primarily in urban areas, under the name “tranq dope.” And while it’s not a hugely popular drug, the combination still manages to cause overdoses. Many people who take tranq dope don’t know they’re taking it. Usually, they think they're taking fentanyl or another opioid.
What Are the Effects of Tranq Dope?
When combined, fentanyl and xylazine can produce various effects, including sedation, respiratory depression, and altered perception. Users may experience euphoria followed by heavy sedation. The combination can increase the risk of overdose, as both drugs can depress the central nervous system, leading to slowed or stopped breathing, coma, and death.
Tranq dope, or specifically, the xylazine used in the street drug, has also been known to give its users ulcers. (Xylazine has never been tested on humans.)
People who use tranq dope are also gambling with addiction. Both drugs are highly addictive, leaving some users hooked after the first high. The dangers associated with developing a substance use disorder from using fentanyl and xylazine are significant. Both drugs can quickly lead to physical dependence and withdrawal symptoms when use is stopped. The risk of overdose and other health complications increases with prolonged or heavy use.
Symptoms of Tranq Dope Use
The symptoms of intoxication from a drug like tranq dope (a combination of fentanyl and xylazine) can vary depending on the individual's tolerance level, the amount consumed, and other factors such as the purity and potency of the drug. However, some common signs and symptoms of intoxication from opioids and sedatives like these include:
- Respiratory depression, i.e., slowed breathing.
- Pinpoint pupils
- Extreme drowsiness or sedation
- Confusion or disorientation
- Nausea and vomiting
- Slurred speech
- Impaired coordination or motor function
- Low blood pressure and slow heart rate
- Bluish skin or lips due to lack of oxygen
- Coma or unconsciousness
Most people who take tranq dope will have overdose symptoms like those listed above. An overdose is a medical emergency and the best way to handle it is by calling 911 and administering Narcan.
Narcan aka naloxone, doesn’t always help with tranq dope overdoses because the xylazine is a sedative, not an opioid. However, Narcan does help reverse opioid intoxication, which can contribute to overdoses. Carrying Narcan can help reverse opioid overdoses.
Using "tranq dope" or any other illegal drug can have serious health consequences and be potentially fatal. Even long-term drug users have overdosed from tranq dope because of its intensity. If you or someone you know is experiencing any of the symptoms of tranq dope intoxication, it is important to seek medical attention. Misusing any mind-altering substance is potentially dangerous.
Remembering that xylazine was meant for much larger animals than humans is important. It’s a horse tranquilizer and was not meant to be used recreationally. It can be very dangerous.
Try Sober Living in San Diego
Are you looking for a sober living home where you can learn to live life sober in a vibrant, welcoming community? San Diego can be a great place to get sober, with restorative beaches, parks, and other outdoor spaces offering scenic and tranquil environments conducive to recovery. Being surrounded by supportive networks, new neighbors and natural beauty can be grounding for individuals seeking sobriety. San Diego also has a strong and supportive recovery community with many 12-step meetings around town.
Learn more about what our sober living homes offer. Get in touch!
If you or a loved one is looking for a safe and sober home in North County San Diego, call 760-216-2077. One of our caring members is ready to answer all of your questions.